Mute and Temulous

Entering the examination room the male patient sits in a chair with a large board for writing. Perhaps he has had a stroke and can’t speak. The patient writes his wife will return soon and the physician begins speaking with him, as he sits down. This clinic, Tuesday morning clinic is a Parkinson’s disease clinic, he explains to the patient, who nods in reply. In front of the doctor is a list of symptoms the patient deals with. Tremor is high on the list. The specialist continues speaking, reading the list of medications the patient relies on, and the three pages of medical history patients are asked to fill out.

The wife enters wearing a purple summer dress. The doctor asks when the tremor in the hands first began, and the spouse replies he has had tremor for a long time, and being a mechanic and depending on his hands, he has not worked in some time. The patient writes well, when he chooses to report something, with no indication of tremor in the handwriting. The wife clarifies the story by noting the patient required hospitalization in February after going on a drinking spree of four days. He became psychotic and lost touch with reality. In the care of a community hospital, the patient received an IV drip of saline, and nothing more. The nursing staff did not give the patient thiamine with the IV? The physician asks,and the wife, once a surgical nurse, reported never having seen anything more than saline.

Much earlier in his life, the patient was in a car accident that trapped his hands between his Thunderbird T- back and the asphalt road. Surgery attempted to reconstruct his fingers, but several digits remain stuck in a claw- like position. Another accident; the hammock he slept in collapsed during the night, resulting in fractures to vertebra in his neck and damage to nerves in the left arm, leaving the hand numb, and the left arm useless.

More recently, the wife having taken a position requiring traveling from Monday through Friday, saw little of her spouse and he began drinking heavilyHence the hospitalization for psychosis, in February. Four days after having returned home, the patient again became delirious, hallucinated and lost the ability to walk. The doctor states the scenario sounds reminiscent of Wernicke Korsakoff Syndrome, where drinkers undergo debilitating alcohol withdrawal. The wife took her spouse back to the hospital, where she claims hospital staff related they could do nothing for him. The cause of the syndrome is due to severe deficiency of thiamine, and if not treated the drinker undergoes damage to the brainstem; memory, gait and voluntary gaze are all affected.

On physical examination, the patient is weaker on the left, probably resulting from the old injury to the neck and damage to the nerves that innervate the arm. Muscle tone is supple, and the specialist feels no rigidity, and sees no slowness in movements. Resting tremor is slight.
The doctor views the MRI conducted in the community hospital and notes the poor test quality. Though judged normal, the physician notes some shrinkage of the midline cerebellum on the MRI, typical of those who drink heavily. He comments it’s worth having the test repeated at the institution, as their current technology may be capable of catching something unremarkable on the poor quality image of the brain. He admits he does not know the cause of the patient’s inability to speak. He asserts the problem may be a psychiatric one, though all psychiatric illness has a physical disturbance that can be explained, biochemically. The wife interjects the psychiatrist told her yesterday it is not a psychiatric problem. The doctor counsels the patient to care for himself, by eating a healthy diet, taking a multivitamin and exercising daily, and the brain will repair itself, and not to seek too many doctors as they’re likely to mess things up.

There is no Parkinson’s here, the doctor concludes. Sent by another neurologist who noted the tremor of his hands, the patient came to rule out a movement disorder. The effects of medications cause many movement disorders, the doctor concedes, and at least one of the drugs the patient uses, lists tremor as a side effect. The psychiatric medications the patient depends on have stabilized his bipolar disorder, and the neurologist feels reluctant to change any of them, though he feels the patient would benefit from physical and speech therapy, and a new MRI.

Close

Your Name (required)

Your Email (required)

Subject

Your Question